Florida, 2023

Damaging Wind in Florida, June 2, 2023

June 2, 2023 · NWS MFL · 1 event in 1 county or zone

Moisture from Tropical Depression #2 in the NE Gulf of Mexico streamed across South Florida, providing support for strong to severe thunderstorms across parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moisture from Tropical Depression #2 in the NE Gulf of Mexico streamed across South Florida, providing support for strong to severe thunderstorms across parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 2, 12:24 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 2, 12:24 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Miami FL
124 PM EDT Fri Jun 2 2023

...New AVIATION...

.UPDATE...
Issued at 852 AM EDT Fri Jun 2 2023

Tropical Depression 2 remains weak and sheared as it slowly
meanders southward well to the west of South Florida. However
ample tropical moisture associated with the system remains
situated over our area yet again today. The 12z MFL Upper Air
Sounding shows a precipitable water value of 1.88 inches with a
fairly deep layer of tropical moisture from the surface up to
500mb. With such a saturated atmospheric column overhead, heavy
rainfall and localized flooding remains a concern with
thunderstorm activity today. Additional rainfall of 1-2 inches is
possible across most of the area today with a few localized spots
of higher amounts. Dewpoints are already in the low to mid 70s
with very light winds across our area, extending the streak of
muggy and humid mornings.

Similar to the last several days, there will be the potential for
a few strong to marginally severe storms this afternoon with the
greatest focus/potential along boundary collisions where ascent is
maximized. 500mb temperatures have trended a little colder (-9C)
as the upper level trough continues it's gradual crawl eastward
across our area. Mid level lapse rates have become a little more
steep in response with the freezing level slightly lower than the
last several days. Regardless, the primary threat today will once
again be some strong wind gusts with the most robust storms. Still
cannot rule out small hail and perhaps a funnel cloud.

&&

.SHORT TERM...
(Today through Saturday)
Issued at 248 AM EDT Fri Jun 2 2023

A slightly complicated and unsettled pattern with Tropical
Depression Two in the northeastern Gulf of Mexico and a mid-level
area of low pressure sitting near TD Two associated with a longwave
trough over the eastern United States. A southern branch of the
jetstream lingers at the upper levels with a jet streak running from
Cuba to the Bahamas. This will help support a healthy plume of
tropical moisture entering eastern portions of the region.

On the flip side, some relatively drier air wrapping around TD Two
could combine with some subsidence to provide a drier slot over
portions of the Gulf waters and coastal Southwest Florida again
today. Even with all these synoptic-scale features, the mesoscale
will play a key role in shower and thunderstorm activity with sea
breeze circulations forecast to again develop and advance inland.
The convective peak will come with after the diurnal max for the day
with the afternoon and early evening focus over the interior and
then working back to the coasts by late evening.

The potential for excessive rainfall, particularly in portions of
southern Florida that have seen recent heavy rainfall over the past
few days, will be the chief concern. The presence of boundaries and
associated collisions could enable some stout convection that could
produce strong to damaging wind gusts and funnel cloud/waterspout
activity. TD Two is forecast to move southward in the Gulf before
dissipating but that remnant moisture will likely end up being
absorbed into the upper and mid level trough as it departs into the
Atlantic by crossing the peninsula. Will maintain the Flood Watch as
it was inherited but it will need to be monitored for extension at
least in part past tonight into Saturday if conditions support it.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 248 AM EDT Fri Jun 2 2023

Plenty of deep tropical moisture will continue to advect over South
Florida through the end of the weekend as the disturbance in the
Gulf of Mexico remains close to the region. The latest ensembles are
coming into better agreement that the disturbance will become
further disorganized as it moves through a high shear environment.
Regardless of development, the deep tropical moisture will continue
to create high chances of showers and thunderstorms across the
region into Sunday as it slowly moves out of the Gulf of Mexico and
into the western Atlantic. This will allow for the potential of
localized flooding to continue across the region  due to the
repeated rounds of heavy rainfall over areas that are currently
saturated. High temperatures over the weekend will generally range
from the mid 80s across the Lake Okeechobee region to the upper 80s
across the southern and western areas.

Moving into the early to middle portion of next week, as the
disturbance pulls further away from the region into the western
Atlantic, the latest model guidance continues to suggest that some
drier air could move into the region from the north. This could drop
the PWAT values back down to 1.3 to 1.6 inches especially on Tuesday
and Wednesday. While this will still be enough moisture to support
shower and thunderstorm development along the sea breezes during
this time frame, the chances will be lower than what they have been
over the past several days. With lower chances of shower and
thunderstorm development, temperatures will warm back up as highs
rise into the upper 80s to lower 90s across most of South Florida.

&&

.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Fri Jun 2 2023

Conditions may deteoriate ahead of a Tropical Depression TWO over
the eastern Gulf of Mexico, as SCT/NMRS TSRA may develop near the
terminals this afternoon. This may result in intermittent bouts
of sub-VFR impacts. The greatest likelihood for impacts will be
between roughly 18-23Z, and short-fused TEMPO groups may be
necessary. Winds become light/vrb overnight, then ESE at 5-10 kt
around 17Z along the east coast tomorrow and WSW 5-10 kt for
western locations including APF.

&&

.MARINE...
Issued at 248 AM EDT Fri Jun 2 2023

Generally benign marine conditions through the weekend outside of
showers and thunderstorms. Mariners should monitor the evolution of
forecast in case increasing winds and/or seas materialize due to
either Tropical Depression Two or any other areas of low pressure
that could form in the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            74  86  74  87 /  60  60  50  70
West Kendall     71  88  71  89 /  50  70  50  70
Opa-Locka        72  87  72  87 /  60  60  50  70
Homestead        71  86  71  87 /  60  60  50  60
Fort Lauderdale  74  85  73  84 /  60  60  50  70
N Ft Lauderdale  74  85  73  85 /  60  60  50  70
Pembroke Pines   72  87  72  87 /  60  60  50  70
West Palm Beach  72  85  72  85 /  60  60  50  70
Boca Raton       73  86  72  87 /  60  60  50  70
Naples           72  87  73  89 /  60  60  30  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until midnight EDT tonight for FLZ063-066>068-
     071>074-168-172>174.

AM...None.
GM...None.
&&

SHORT TERM...RAG
LONG TERM....CWC
AVIATION...SRB
Hazardous weather outlook, Jun 2, 8:14 AM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
914 AM EDT Fri Jun 2 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
031315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
914 AM EDT Fri Jun 2 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

...Heavy Rainfall and Localized Flooding Possible...
...Scattered to Numerous Thunderstorms Today...

.DAY ONE...Today and tonight.

Thunderstorms: Scattered showers and thunderstorms are expected
today, peaking during the afternoon and early evening hours. A few
strong storms are possible, with gusty winds and frequent lightning
the main threats. A few strong to severe thunderstorms are possible
with strong wind gusts being the main hazard. Given the messy nature
of boundary collisions, a funnel cloud or brief tornado cannot be
ruled out.

Excessive Rainfall: Some of the storms today could produce heavy
rainfall, resulting in chances for localized street flooding across
the east coast metro areas.

Waterspouts: A few waterspouts are possible today across the local
waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous showers and storms remain possible through the
weekend. Periods of heavy rain will be possible and could lead to
localized flooding concerns, especially across the east coast metro
areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Jun 2, 12:54 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Miami FL
154 PM EDT Fri Jun 2 2023

FLZ066-070-021830-
Hendry FL-Inland Collier County FL-
154 PM EDT Fri Jun 2 2023

...Strong thunderstorms will impact portions of southeastern Collier
County through 230 PM EDT...

At 154 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 9 miles southwest of
Hendry Correctional to 12 miles northeast of Carnestown to 6 miles
east of Copeland. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Cypress National Preserve and Sunniland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2625 8108 2598 8107 2582 8109 2592 8130
      2611 8133 2630 8137
TIME...MOT...LOC 1754Z 264DEG 18KT 2621 8130 2607 8129 2594 8125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, Jun 2, 1:14 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Miami FL
214 PM EDT Fri Jun 2 2023

FLZ071>074-021845-
Inland Broward County FL-Metropolitan Miami Dade FL-
Metro Broward County FL-Inland Miami-Dade County FL-
214 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of north central
Miami-Dade and south central Broward Counties through 245 PM EDT...

At 214 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Miccosukee Resort, or 14 miles southwest
of Miramar, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hialeah, Pembroke Pines, Miramar, Miami Gardens, Doral, Miami Lakes,
Hialeah Gardens, Medley, Palm Springs North, Miccosukee Resort,
Country Club, Pennsuco and Intersection Krome And U.S. 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2570 8053 2582 8067 2607 8053 2596 8025
TIME...MOT...LOC 1814Z 221DEG 11KT 2586 8054

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, Jun 2, 1:23 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Miami FL
223 PM EDT Fri Jun 2 2023

FLZ071>074-172-021900-
Inland Broward County FL-Coastal Broward County FL-
Metropolitan Miami Dade FL-Metro Broward County FL-Inland Miami-
Dade County FL-
223 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 300 PM EDT...

At 223 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Miramar Parkway And University Drive, or
near Miami Gardens, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
Plantation, Sunrise, Tamarac, Miami Gardens, Lauderhill, Weston,
Lauderdale Lakes, Dania Beach, Miami Lakes, Cooper City, Opa-Locka,
West Park, Palm Springs North, Estates Of Fort Lauderdale and Fort
Lauderdale - Hollywood International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2612 8010 2589 8025 2600 8051 2623 8036
TIME...MOT...LOC 1823Z 121DEG 10KT 2601 8026

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, Jun 2, 1:29 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Miami FL
229 PM EDT Fri Jun 2 2023

FLZ066-069-070-075-021900-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
Mainland Monroe FL-
229 PM EDT Fri Jun 2 2023

...Strong thunderstorms will impact portions of southeastern Collier
and southeastern Hendry Counties through 300 PM EDT...

At 229 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 6 miles northeast of
Hendry Correctional to 8 miles southwest of Big Cypress National
Preserve. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hendry Correctional, Big Cypress Seminole Reservation, Big Cypress
National Preserve and Dade-Collier Training Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2649 8092 2629 8089 2619 8089 2580 8088
      2581 8126 2610 8122 2643 8126
TIME...MOT...LOC 1829Z 241DEG 16KT 2639 8115 2613 8116 2587 8115

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, Jun 2, 2:03 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
303 PM EDT Fri Jun 2 2023

FLZ063-066-067-070-022000-
Hendry FL-Inland Collier County FL-Inland Palm Beach County FL-
Glades FL-
303 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of eastern Hendry and
south central Glades Counties through 400 PM EDT...

At 303 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Devils Garden, or 10 miles southwest of
Montura, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clewiston, Montura, Devils Garden and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2637 8104 2649 8133 2683 8108 2673 8086
      2652 8092
TIME...MOT...LOC 1903Z 202DEG 22KT 2652 8117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, Jun 2, 2:06 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Miami FL
306 PM EDT Fri Jun 2 2023

FLZ072>074-172-173-021930-
Coastal Broward County FL-Metropolitan Miami Dade FL-
Metro Broward County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
306 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 330 PM EDT...

At 305 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Opa-Locka, or over Miami Gardens, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Pembroke Pines, Hollywood, Miramar, Miami Beach,
Surfside, Hallandale, Miami Gardens, North Miami, North Miami Beach,
Aventura, Miami Lakes, Hialeah Gardens, Sunny Isles Beach, Opa-Locka,
West Park, Miami Shores, North Bay Village and El Portal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2585 8035 2599 8035 2602 8011 2583 8011
TIME...MOT...LOC 1905Z 258DEG 13KT 2590 8024

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NC

The radar

The Miami radar (KAMX), 63 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
June 2, 2:10 PM EST
Where
Broward County, 5.75 mi WNW of Lauderdale Lakes
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
26.170, -80.290

A thunderstorm wind gust of 61 mph was recorded at the WeatherSTEM site 1343W in Sunrise. Small hail was also observed with this storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115866.